Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 52, NWS Wichita, KS

October 10, 2018McPherson County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 10, 2018, 12:51 AM CDT for McPherson County, Kansas. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 12:51 AM CDT (05:51 UTC)
Expired
Oct 10, 2018, 3:23 PM CDT
In force
15 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County McPherson County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River at Lindsborg (LNSK1). The gauge peaked at 21.55 ft at Oct 10, 2018, 5:00 AM CDT.

actionminormoderate1520253010/1010/11
Action stage
19 ft
Minor stage
21 ft
Moderate stage
29 ft
Major stage
33.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06866000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

141 
WGUS43 KICT 100551
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1251 AM CDT Wed Oct 10 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Smoky Hill River At Lindsborg affecting McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-101950-
/O.NEW.KICT.FL.W.0052.181010T0551Z-181011T0300Z/
/LNSK1.1.ER.181010T0503Z.181010T1200Z.181010T1500Z.NO/
1251 AM CDT Wed Oct 10 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Smoky Hill River At Lindsborg.
* From early this morning until this evening.
* At 12:30 AM Wednesday the stage was 21.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.5 feet by this
  morning. The river will fall below flood stage late this morning.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet 
  from bank. Old Mill Park floods along with low lying fields in 
  rural areas. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lindsborg       21.0  21.2  Wed 12 AM   13.4   11.3   13.3
    
&&
     
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
      3847 9766 3851 9792             

$$

Lawson
2 follow-up statements
164 
WGUS83 KICT 101408
FLSICT
Flood Statement
National Weather Service Wichita KS
908 AM CDT Wed Oct 10 2018

...The flood warning continues for the following river in Kansas...
 
  Smoky Hill River At Lindsborg affecting McPherson County.

  Smoky Hill River At New Cambria affecting Saline County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-110408-
/O.EXT.KICT.FL.W.0052.000000T0000Z-181011T0809Z/
/LNSK1.1.ER.181010T0503Z.181010T1245Z.181010T2009Z.NO/
908 AM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Smoky Hill River At Lindsborg.
* Until late tonight.
* At  8:30 AM Wednesday the stage was 21.8 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.9 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet 
  from bank. Old Mill Park floods along with low lying fields in 
  rural areas. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lindsborg       21.0  21.8  Wed 08 AM   13.1   11.3   13.3
    
&&
     
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
      3847 9766 3851 9792             

$$

KSC169-110408-
/O.EXT.KICT.FL.W.0030.181010T2000Z-181011T2248Z/
/NCMK1.1.ER.181010T2000Z.181011T0000Z.181011T1048Z.NO/
908 AM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Smoky Hill River At New Cambria.
* From this afternoon until Thursday afternoon.
* At  8:45 AM Wednesday the stage was 26.4 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 27.4 feet by this evening. The river will 
  fall below flood stage by early Thursday morning.
* Impact...At 27.0 feet...Expect flooding of low-lying areas and 
  bottom land along both sides of the river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  New Cambria     27.0  26.4  Wed 09 AM   26.9   23.8   18.7
    
&&
     
LAT...LON 3889 9765 3896 9737 3883 9737 3879 9753


$$

CDJ
231 
WGUS83 KICT 102023
FLSICT
Flood Statement
National Weather Service Wichita KS
323 PM CDT Wed Oct 10 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Smoky Hill River At Lindsborg affecting McPherson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC113-102053-
/O.CAN.KICT.FL.W.0052.000000T0000Z-181011T0809Z/
/LNSK1.1.ER.181010T0503Z.181010T1500Z.181010T1752Z.NO/
323 PM CDT Wed Oct 10 2018

The Flood Warning is cancelled for
  The Smoky Hill River At Lindsborg.
* At 2:30 PM Wednesday the stage was 20.4 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at 12:52 PM Wednesday.
* Forecast...The river will continue to fall to 13.2 feet by Thursday
  morning.
* Impact...At 21.0 feet...South bank overflows extend out to 20 feet 
  from bank. Old Mill Park floods along with low lying fields in 
  rural areas. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lindsborg       21.0  20.4  Wed 02 PM   13.2   12.4   14.2
    
&&
     
LAT...LON 3866 9792 3857 9774 3865 9766 3860 9758
      3847 9766 3851 9792             

$$

KED

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 11:32 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 9, 11:32 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1132 PM CDT Tue Oct 9 2018

.SHORT TERM...(This evening through Friday night)
Issued at 435 PM CDT Tue Oct 9 2018

The weather pattern that has brought widespread heavy rain and
flooding to our entire forecast area over the past few days will
finally begin to change, although the threat of heavier precip is
not completely over.

This afternoon, a longwave trough extends NW to SE, pretty much
the length of Western North America. Embedded within the larger
trough is a more dynamic and negatively-tilted shortwave trough,
currently lifting northeast through west Texas. Strong forcing and
a moist/confluent flow ahead of this wave should allow a band of
rain, heavy at times, to continue to impact southeast Kansas. In
this area, we will keep the Flood Watch going as flash flood
guidance remains low and any additional rain will only exacerbate
any ongoing flooding.

A dry slot evidenced on water vapor imagery continues to nose into
central Kansas, while at the same time a strong cold front
continues to advance east through the same area. Drying aloft and
strong cold air advection in the wake of the front will gradually
put an end to the heavy rain from southwest to northeast later
this evening/tonight. There will likely be at least a brief period
of gusty winds in the wake of the front, but high pressure
building in should allow the pressure gradient to relax, with a
subsequent decrease in winds. Temps may flirt with the freezing
mark by Thursday morning with the high pressure overhead.

Later Thursday into Friday, a quick-moving system will likely
bring a band of light to moderate rain to the area, with the
greatest precip amounts focused along the I-70 corridor along a
zone of modest low/mid level frontogenesis. Rainfall amounts look
to be 0.25" or less with that system, but higher amounts up to a
half an inch cannot be ruled out across northern sections of
central Kansas where the greater forcing looks to be focused. By
this time, most rivers should be falling, but any additional
rainfall could certainly slow those decreases. Please continue to
keep up with the latest river flood warnings and statement for the
most up-to-date information regarding the ongoing flooding.

Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 435 PM CDT Tue Oct 9 2018

Attention then turns to the remains of Sergio, which is currently
a hurricane in the eastern Pacific. Model guidance, and the latest
NHC forecast, is in good agreement pulling this system into the
larger trough over the western US. Based on this, the remnants
would track across northern Mexico and across northern
Texas/Oklahoma this weekend. As the remnants move into the
Southern Plains, there looks to be more of a phasing with a
northern stream trough dropping south out of Canada. This will
likely allow a band of moderate to heavy rain to setup from the
Southern Plains through the Mid-MS Valley Region. Current model
consensus puts the heaviest axis of rain just to the south of
Kansas (mainly focused over Oklahoma). Given the recent rainfall
and flooding, though, this will certainly bear watching in the
coming days. In the wake of that system, some of the coldest air
of the season may move into the the area with the potential of
widespread frost not out of the question. But, it is still 5-7
days away and the exact evolution of Sergio and the upper level
pattern remains to be seen.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CDT Tue Oct 9 2018

IFR/MVFR conditions still expected for much of the night, with
improvement for most locations in the morning. Some sprinkles and
mist possible in mainly central KS for a few more hours.
Anticipating few stratocumulus deck in the afternoon, this in
spite of subsidence and due to insolation and moist ground.
-Howerton

&&

.HYDROLOGY...
Issued at 435 PM CDT Tue Oct 9 2018

The widespread, heavy rainfall event is gradually winding down at
this time. However, a band of moderate to heavy rain will continue
to impact southeast Kansas through this evening. The Flood Watch
remains in effect for that area as flash flood guidance remains
low and any additional rain will only exacerbate ongoing flooding.

Numerous flood warnings remain in effect as many rivers in the
area continue to rise. Most rivers look to peak in the WED/THU
timeframe before gradually falling. However, additional rainfall
Thursday into Friday may slow the falling trend.

The remnants of Sergio may bring heavier rain to the Southern
Plains, possibly clipping portions of southern Kansas. However,
confidence in this is low, and the latest model guidance suggests
the heaviest precip will be focused south of Kansas.

Martin/JAS

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  57  39  58 /  40   0   0   0
Hutchinson      42  55  37  55 /  40   0   0   0
Newton          43  55  37  56 /  40   0   0   0
ElDorado        45  56  38  57 /  40   0   0   0
Winfield-KWLD   45  58  40  59 /  40   0   0   0
Russell         39  52  34  53 /  50   0   0   0
Great Bend      39  54  35  53 /  40   0   0   0
Salina          42  53  35  55 /  40   0   0   0
McPherson       42  54  36  55 /  40   0   0   0
Coffeyville     51  61  42  60 /  60   0   0   0
Chanute         49  58  40  58 /  60   0   0   0
Iola            49  57  39  57 /  60   0   0   0
Parsons-KPPF    51  59  41  59 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...PJH
HYDROLOGY...RM/JAS
Hazardous weather outlook, Oct 9, 4:51 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
451 PM CDT Tue Oct 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
451 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heavy rain will continue to wind down from southwest to northeast,
but the threat of river flooding will continue. In addition, street
and lowland flooding will continue as the water will be slow to
recede in some areas. For further details, please refer to the
latest river flood warnings and statements that are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue in most areas the rest of the week. Be
sure to check flood statements for further details and be listening
for possibly further warnings.

Areas of frost will be possible Thursday morning along the I-70
corridor. A more widespread threat of frost and/or freezing
temperatures will be possible late this weekend into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but any reports of
flooding would be appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:14 PM CDTRiver Flood WarningICTRussell39 hr
Oct 10, 11:33 AM CDTFrost AdvisoryICTBarton, Ellsworth, Lincoln, Russell21 hr
Oct 10, 12:18 PM CDTAreal Flood WarningICTCowley23 hr
Oct 10, 12:42 PM CDTAreal Flood WarningICTBarton, Ellsworth, Harvey, McPherson, Reno, Rice and 1 more4 days

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.